• Two patients who were treated with lithium for psychiatric illness developed primary position downbeat nystagmus. Previous reports have suggested that lithium causes this type of nystagmus, but other known causes were present in most cases. Several months after stopping the lithium, one patient had marked resolution, while the second patient had only minimal improvement. Valproate sodium proved to be useful in suppressing the nystagmus in the second patient. Lithium carbonate is a cause of primary position downbeat nystagmus. The nystagmus may be permanent or require several months of abstinence for improvement.
Williams DP, Troost BT, Rogers J. Lithium-Induced Downbeat Nystagmus. Arch Neurol. 1988;45(9):1022–1023. doi:10.1001/archneur.1988.00520330112019
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: